Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 167, NWS Goodland, KS

July 22, 2009Graham County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2009, 7:11 PM CDT for Graham County, Norton County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2009, 7:11 PM CDT (00:11 UTC)
Expired
Jul 22, 2009, 7:53 PM CDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Graham County, KS, Norton County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 2:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2622 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:55 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jul 22, 1:55 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1255 PM MDT WED JUL 22 2009

.DISCUSSION...
1234 PM MDT WED JUL 22 2009

EXPECTING A ROUND OF TSRA LATER THIS AFTERNOON AND EVENING. TWO
AREAS TO MONITOR FOR CI. ONE AREA IS ASSOCIATED WITH A LLVL
THETA-E RIDGE ADVECTING SLOWLY NORTH ALONG THE KS/CO BORDER SOUTH
OF I-70. THE OTHER AREA EXISTS OVER SE WY/WRN NE TETHERED TO THE
CYS RIDGE AND AHEAD OF AN APPROACHING LOW AMPLITUDE S/WV TROUGH.
THE NORTHERN ACTIVITY SHOULD PROVIDE THE LARGEST AREAL COVERAGE.
RELATIVELY LARGE HAIL AND STOUT WINDS SHOULD BE THE PRIMARY ISSUES
GIVEN THE STEEP LLVL LAPSE RATES AND DEPLETED LLVL MOISTURE
PROFILES. THE STORMS ARE EXPECTED TO MOVE SSE.

OTHERWISE, THE ONGOING PERSISTENT NOAM UA PATTERN WILL CONTINUE
THROUGH THE FCST PERIOD. AS SUCH THERE IS NOT MUCH TO WRITE THAT
BRINGS NEW MATERIAL TO THE TABLE. DAY TO DAY TRENDS WILL BE A
FUNCTION OF S/WV TROUGH TIMING THAT WILL RIPPLE THROUGH THE AREA.
AS OF NOW THE WARMEST DAYTIME TEMPS OVER THE NEXT 7 DAYS APPEAR TO
OCCUR THIS THR AND FRI AHEAD OF THE NEXT COLD FRONT SLATED TO
ARRIVE LATE ON FRIDAY. THEN WE RETURN BACK INTO THE MID/UPR 80S.
ISOLATED TO SCATTERED TSRA COULD OCCUR NEARLY EVERY
AFTERNOON/EVENING, PRIMARY OVER THE WRN HALF OF THE CWA...SIMILAR
TO THE PAST WEEK.

05

&&

.AVIATION...
1142 AM MDT WED JUL 22 2009

FOR THE 18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR
BOTH KGLD AND KMCK THROUGHOUT MOST OF THE TAF PERIOD.
ALTHOUGH...THUNDERSTORMS WILL FORM BY ABOUT 20Z AND MOVE SOUTHEAST
THROUGH THE AREA. IF ANY OF THESE STORMS HAPPEN TO PASS DIRECTLY
OVER KGLD OR KMCK...AMENDMENTS WILL BE NECESSARY TO ACCURATELY
REFLECT THE BRIEF DROP DOWN TO MVFR CONDITIONS GENERALLY POSSIBLE
BETWEEN 21Z AND 06Z. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THE STRONGER STORMS. FOR NOW...INCLUDED VCTS GROUPS DURING
THAT TIME.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 22, 11:40 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT WED JUL 22 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT WED JUL 22 2009 /1140 AM CDT WED JUL 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER NORTHWESTERN
PORTIONS OF THE TRI STATE REGION...THEN MOVE SOUTHEAST THROUGH THE
AREA TONIGHT. AN ISOLATED SEVERE STORM OR TWO WILL BE POSSIBLE
THROUGH MIDNIGHT...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DAILY CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE THROUGH MUCH OF THIS PERIOD. A COLD FRONT MOVING THROUGH
THE REGION ON FRIDAY MAY PROVIDE AN ADDITIONAL FOCUS FOR
THUNDERSTORMS... SOME OF WHICH MAY BE SEVERE. OTHERWISE...THE MAIN
HAZARD WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM

In the hours before

Special weather statement, Jul 22, 5:58 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT WED JUL 22 2009

KSZ027-028-222330-
LOGAN-WALLACE-
558 PM CDT WED JUL 22 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF WINONA...AND MOVING EAST AT 10
MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM
Local storm report, Jul 22, 6:06 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             HAIGLER                 40.01N 101.94W
07/22/2009  E1.75 INCH       DUNDY              NE   TRAINED SPOTTER

&&

HENDERSON
Local storm report, Jul 22, 6:34 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     13 NW ST. FRANCIS       39.90N 101.97W
07/22/2009  E70 MPH          CHEYENNE           KS   TRAINED SPOTTER

&&

GJG
Local storm report, Jul 22, 6:50 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             6 E WALLACE             38.91N 101.48W
07/22/2009  M0.88 INCH       WALLACE            KS   EMERGENCY MNGR

            HAIL IS COVERING THE GROUND AND WATER RUNNING OUT OF THE
            FIELDS 3 SOUTH OF US 40 ON COUNTY LINE.

&&

HENDERSON
Local storm report, Jul 22, 6:51 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND GST     10 N NORTON             39.98N 99.89W
07/22/2009  E60 MPH          NORTON             KS   LAW ENFORCEMENT

&&

HENDERSON
Local storm report, Jul 22, 6:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             2 NW ST. FRANCIS        39.79N 101.83W
07/22/2009  M1.00 INCH       CHEYENNE           KS   NWS EMPLOYEE

            ALSO 50 MPH ESTIMATED WINDS.

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:04 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas56 min
Jul 22, 7:23 PM CDTFlash Flood WarningGLDCheyenne2 hr
Jul 22, 7:40 PM CDTSevere Thunderstorm WarningGLDWichita30 min
Jul 22, 7:48 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan57 min
Jul 23, 6:25 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman65 min
Jul 22, 7:44 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson61 min
Jul 23, 3:56 PM CDTSevere Thunderstorm WarningGLDYuma64 min
Jul 23, 4:38 PM CDTSevere Thunderstorm WarningGLDYuma67 min
Jul 23, 4:41 PM CDTSevere Thunderstorm WarningGLDKit Carson64 min
Jul 23, 5:37 PM CDTSevere Thunderstorm WarningGLDYuma53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.